Illinois, 2015Heavy Snow and Winter Weather in Illinois, February 20 to 21, 2015
February 20 to 21, 2015 · NWS ILX · 17 events in 17 counties and zones
A vigorous storm system approaching from the southern Plains spread accumulating snow across central Illinois from the evening of February 20th through the morning of February 21st. Within the larger area of snow, a narrow band of very heavy snow developed across west-central Illinois during the late evening of the 20th, then tracked east-northeastward along the I-72 corridor during the…
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous storm system approaching from the southern Plains spread accumulating snow across central Illinois from the evening of February 20th through the morning of February 21st. Within the larger area of snow, a narrow band of very heavy snow developed across west-central Illinois during the late evening of the 20th, then tracked east-northeastward along the I-72 corridor during the overnight hours. 6 to 8 inches of snow fell in a swath from Morgan County northeastward to Champaign County, with even higher amounts of 10 to 12 inches being reported in a concentrated area across central Sangamon County, including 11.8 inches near the Springfield Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 20, 5:46 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 20, 5:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
546 PM CST Fri Feb 20 2015
.SHORT TERM...(Tonight)
ISSUED AT 245 PM CST FRI FEB 20 2015
Storm system to affect area tonight into early Saturday afternoon
bringing the threat for heavy snow, freezing rain and sleet and
possibly some thunder far south. Models have trended a bit further
north and stronger with the upper forcing/dynamics associated with a
shortwave currently over northern Colorado.
A surface low is expected to track south of the Ohio River late
tonight into Saturday with models depicting a 60-70 kt low level jet
coupled with strong moisture advection northeast into the Ohio
Valley. In addition, strong upward vertical motion associated with a
coupled jet will lead to some enhanced snow rates over parts of
central through east central Illinois late this evening into early
Saturday morning. Models indicating Most Unstable Capes of 250 J/KG
over parts of northern Arkansas into south central Missouri later
tonight with the hi-res ARW reflectivity solutions indicating some
convective elements possible over parts of southern Illinois later
tonight. The real concern will be as you head south towards
Interstate 70 corridor where thermal profiles indicate precip will
start out as snow and then change to some freezing rain and sleet
into the early morning hours. A few of the models indicate surface
temperatures to warm to or above freezing for a few hours changing
the precip briefly to rain before going back to snow by late morning.
Ice accumulations have been increased in this area but still are
forecast to be just under a quarter of an inch. Certainly enough
to create hazardous travel even though they won't receive the more
significant snowfall. Winds later tonight into Saturday will not
be much of a factor, so blowing and drifting snow will not be an
issue with this storm system. In addition, as fast as the storm
moves into our area tonight, it will be just as quick exiting
central Illinois Saturday afternoon with the snow ending most
areas by mid- afternoon, which will keep snow accumulations from
getting out of hand.
&&
.LONG TERM...(Saturday through Friday)
ISSUED AT 245 PM CST FRI FEB 20 2015
Once the current storm system gets out of the way on Saturday, the
remainder of the forecast period should be quiet but cold, with an
Arctic airmass dominating the local weather more often than not. The
upper-level flow through the period will be will continue to be
dominated by strong ridging up the Pacific coast of North America,
with troffing dominating the eastern 2/3 of the continent. Waves
diving into the mean trof will produce occasional reinforcing shots
of cold air, helping to keep our temperatures well below normal.
The core of the Arctic high pressure behind Saturday's system will
arrive Sunday night into Monday which should result in the coldest
temperatures of the next week. Low temperatures below zero should be
common Sunday night and again Monday night, with high temperatures
struggling to reach 10 degrees on Monday. While wind speeds during
this time period are not expected to be especially strong, wind
chill values well below zero will likely result in a Wind Chill
Advisory being required.
A brief warm-up is expected heading into Tuesday as a clipper system
passes well to our north. The currently expected track of the system
should be too far north to produce a risk of snowfall over the
forecast area.
Another Arctic high will slowly push into the region for the second
half of the week in the wake of the midweek clipper. While current
indications suggest that the airmass associated with this high will
not be as cold as the one to start the week, temperatures should
still average at least 20 degrees below normal for late February.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 546 PM CST FRI FEB 20 2015
MVFR clouds have overspread all TAF sites and as snow begins to
move into the area this evening, cigs will fall into the IFR
ranges. Vis will drop as well and expecting 1sm to start at
SPI/Dec/CMI, and 2sm at PIA and BMI. Heaviest snow is expected to
begin around midnight, beginning at SPI and DEC first and then the
other sites after that. PIA appears to be on the northern edge of
the heavier snow, so have their vis and cigs a little higher than
the others. This moderate to heavier snow will continue overnight
and then end sometime in the morning. Then light snow will
continue after that til around noon. Vis and cigs will improve
during the lighter snow. Once the snow ends, not expecting much
improvement in conditions as vis will still be reduced by some
light fog and cigs will be below 1kft. So, looking at LIFR
conditions during the heaviest snow overnight and then IFR at the
beginning and as its ending. South winds will decrease quickly
this evening and then become light and variable as the weather
system move toward the area late tonight. Once the system moves
by, light winds out of the northwest can be expected.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 6 PM CST Saturday FOR ILZ042>057-
061>063-066>068-071>073.
WINTER WEATHER ADVISORY until 6 PM CST Saturday FOR ILZ036>038-
040-041.
&&
SHORT TERM...Smith
LONG TERM...Bak
AVIATION...Auten
Hazardous weather outlook, Feb 20, 2:59 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CST FRI FEB 20 2015
ILZ027>031-211200-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
259 PM CST FRI FEB 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP ACROSS THE REGION THIS EVENING AND LINGER
THROUGH THE NIGHT. UP TO 2 INCHES OF SNOW IS EXPECTED BY THE TIME
THE SNOW TAPERS OFF ON SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ACCUMULATING SNOW WILL TAPER OFF BY MIDDAY SATURDAY.
BITTERLY COLD WIND CHILL VALUES...20 BELOW ZERO OR COLDER...ARE
ANTICIPATED LATER SUNDAY NIGHT INTO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ036>038-040-041-211200-
FULTON-MASON-MCLEAN-SCHUYLER-TAZEWELL-
259 PM CST FRI FEB 20 2015
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP ACROSS THE REGION THIS EVENING AND LINGER
THROUGH THE NIGHT. TWO TO FOUR INCHES OF SNOW IS EXPECTED BY THE
TIME THE SNOW TAPERS OFF ON SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ACCUMULATING SNOW WILL TAPER OFF BY MIDDAY SATURDAY.
BITTERLY COLD WIND CHILL VALUES...20 BELOW ZERO OR COLDER...ARE
ANTICIPATED LATER SUNDAY NIGHT INTO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ042>057-061-211200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
259 PM CST FRI FEB 20 2015
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP ACROSS THE REGION THIS EVENING AND LINGER
THROUGH THE NIGHT. FOUR TO SEVEN INCHES OF SNOW IS EXPECTED BY THE
TIME THE SNOW TAPERS OFF ON SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ACCUMULATING SNOW WILL TAPER OFF BY MIDDAY SATURDAY.
BITTERLY COLD WIND CHILL VALUES...15 BELOW ZERO OR COLDER...ARE
ANTICIPATED LATER SUNDAY NIGHT INTO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-211200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
259 PM CST FRI FEB 20 2015
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW AND SLEET WILL SPREAD INTO THE AREA THIS EVENING...MIXING
WITH OR CHANGING TO FREEZING RAIN FOR A TIME OVERNIGHT. SNOW
ACCUMULATIONS OF 3 TO 6 INCHES WITH FREEZING RAIN ACCUMULATIONS
LESS THAN ONE QUARTER OF AN INCH ARE EXPECTED BEFORE THE MIXED
PRECIPITATION TAPERS OFF ON SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SNOW AND SLEET WILL TAPER OFF SATURDAY AFTERNOON BEFORE
ENDING.
BITTERLY COLD WIND CHILL VALUES...10 BELOW ZERO OR COLDER...ARE
ANTICIPATED LATER SUNDAY NIGHT INTO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BAK
Heavy Snow, Morgan
- When
- February 20, 8:00 PM CST to February 21, 6:00 AM CST
- Where
- Morgan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across Morgan County, including 7.0 inches in Jacksonville. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Cass
- When
- February 20, 8:00 PM CST to February 21, 6:00 AM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Weather observers measured 5 to 7 inches of snow across Cass County. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Scott
- When
- February 20, 8:00 PM CST to February 21, 6:00 AM CST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Weather observers measured 4 to 6 inches of snow across Scott County. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Sangamon
- When
- February 20, 8:30 PM CST to February 21, 7:30 AM CST
- Where
- Sangamon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Weather observers measured 6 to 9 inches of snow across Sangamon County, with a narrow corridor of 10 to 12 inches across the central part of the county. Snowfall totals included 11.8 inches in Springfield, 10.0 inches in Buffalo, and 9.5 inches in Riverton. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Christian
- When
- February 20, 9:00 PM CST to February 21, 8:00 AM CST
- Where
- Christian forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Weather observers measured 6 to 9 inches of snow across Christian County, including 9.0 inches in Pana and 8.0 inches 4 miles southwest of Vanderville. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Macon
- When
- February 20, 9:30 PM CST to February 21, 8:30 AM CST
- Where
- Macon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Weather observers measured 6 to 9 inches of snow across Macon County, including 9.0 inches 2 miles west of Decatur and 8.0 inches in Mt. Zion. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, De Witt
- When
- February 20, 9:30 PM CST to February 21, 8:30 AM CST
- Where
- De Witt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Weather observers measured 4 to 6 inches of snow across southern DeWitt County. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Logan
- When
- February 20, 9:30 PM CST to February 21, 8:30 AM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Weather observers measured 4 to 6 inches of snow across southern Logan County. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Menard
- When
- February 20, 9:30 PM CST to February 21, 8:30 AM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Weather observers measured 4 to 6 inches of snow across Menard County. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Moultrie
- When
- February 20, 9:45 PM CST to February 21, 8:45 AM CST
- Where
- Moultrie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Weather observers measured 6 to 7 inches of snow across Moultrie County, including 6.5 inches in Sullivan. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Piatt
- When
- February 20, 9:45 PM CST to February 21, 8:45 AM CST
- Where
- Piatt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across Piatt County, including 6.0 inches 3 miles northeast of Monticello. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Shelby
- When
- February 20, 9:45 PM CST to February 21, 8:30 AM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across Shelby County, including 7.4 inches 1 mile north of Wolf Creek State Park and 7.0 inches in Shelbyville. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Douglas
- When
- February 20, 10:00 PM CST to February 21, 9:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Weather observers measured 6 to 8 inches of snow across Douglas County, including 8.2 inches in Tuscola and 5.5 inches in Newman. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Coles
- When
- February 20, 10:00 PM CST to February 21, 9:00 AM CST
- Where
- Coles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Weather observers measured 4 to 6 inches of snow across Coles County. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Champaign
- When
- February 20, 10:15 PM CST to February 21, 9:00 AM CST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Weather observers measured 6 to 7 inches of snow across the southern half of Champaign County, including 7.0 inches 2 miles south of Champaign, 6.3 inches 1 mile north of Savoy, and 6.2 inches in Ogden. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Edgar
- When
- February 20, 10:15 PM CST to February 21, 9:00 AM CST
- Where
- Edgar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Weather observers measured 4 to 6 inches of snow across much of Edgar County, with isolated amounts of up to 8 inches across the northwest part of the county. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Vermilion
- When
- February 20, 10:15 PM CST to February 21, 9:00 AM CST
- Where
- Vermilion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Weather observers measured 4 to 6 inches of snow across Vermilion County. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Tennessee, February 20 to 21, 20152 deaths · 2 injured · 21 events
- Winter Weather in Mississippi, February 20 to 21, 20152 deaths · 1 injured · 22 events
- Winter Storm and Flooding in Tennessee, February 20 to 21, 2015$63 million · 29 events
- Winter Storm and Flood in Kentucky, February 20 to 25, 20151 death · 3 injured · $8,000 · 27 events
- Ice Storm and Winter Weather in Tennessee, February 20 to 21, 20151 death · 6 events
- Winter Weather in Arkansas, February 20, 2015$780,000 · 18 events
- Winter Storm and Heavy Rain in Missouri, February 20 to 21, 20151 injured · $204,000 · 12 events
- Winter Storm in Illinois, February 20 to 21, 2015$150,000 · 19 events
- Winter Storm and Heavy Rain in Indiana, February 20 to 21, 2015$100,000 · 7 events
- Ice Storm and Winter Storm in Kentucky, February 20 to 22, 2015$12,000 · 45 events
- Winter Weather in Ohio, February 20, 201529 events
- Winter Weather in Alabama, February 20, 20151 injured · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560854, 560859, 560865, 560857, 560851, 560853, 560861, 560863, 560864, 560855, 560856, 560858, 560852, 560860, 560850, 560862, 560866.